Well...what started as a little cough 2 weeks ago for Reese has progressed to a wicked cough as of late. Doc put him on a pennecilin-based antibiotic 8 days ago to knock away the infection in his sinuses, and while the green boogies are gone, the coughing is still frequent & harsh. Doc put him on Bromfed (a decongestant & antihistamine) to combat the coughing, but the results with that are iffy at best. For the past three days, Reese gets into coughing fits where they simply won't stop & the throws up. So Doc has now given us Albuterol, which is a bronchiodialator, which will hopefully help his airways open up and stop the string of coughs.
To top it all off, this morning when Reese came in to see me he was covered in hives. The only meds he had this morning was the Bromfed. I plopped him in an oatmeal bath, then realized that when I cleaned out the medicine cabinet of expired medicines, I tossed the Children's Benadryl, so we had nothing to treat the hives with. On the way to the store I tried reaching Reese's pediatrician but couldn't (office was supposed to be open, but phone message said they were closed...and is hives REALLY an emergency?).
So I remembered a TV commercial about calling your pharmacist with questions, so I called Walgreens and spent about 10 minutes with the pharmicist. It was amazing. I found out the Bromfed contains an antihystamine already (which means I would have probably given Reese a little to much antihystamine with the Benadryl dose), she said that allergies to Bromfed are very rare, and she eased my concerns about the Albuterol & the side effects. Just remember--you can always reach a pharmacist at Walgreens 24 hours a day!
So....Walgreens pharmacist said to give Reese a 1/2 dose of Benadryl, which we did, and the itchies went away but the hives seemed to multiply. Once he was down for a nap, Jeff suggested I look online for other hives remedies, which I didn't find. But what I did find was that hives can appear hours or even days after dosing a medication, and that you can give multiple dosing without hives and then they can appear.
Now I'm confident the hives are from the penecillin. Both Jeff and Jessie are allergic to penecillin, and Reese apparently inherited that set of genes as well. I always though hives were an immediate reaction, not something that can happen after multiple exposures. Reese is 8 days through his 10 day penecillin course.
As Jeff said, thank goodness for the internet.